Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 19, NWS Seattle, WA

November 4, 2020San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Nov 4, 2020, 1:38 PM PST for San Juan County, Washington. It took effect at Nov 4, 2020, 3:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2020, 1:38 PM PST (21:38 UTC)
In effect from
Nov 4, 2020, 3:00 PM PST
Expired
Nov 4, 2020, 9:00 PM PST
In force
6 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 9.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2020-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2020-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WWUS76 KSEW 042138
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
138 PM PST Wed Nov 4 2020

WAZ001-503-506-507-510-050500-
/O.NEW.KSEW.WI.Y.0019.201104T2300Z-201105T0500Z/
San Juan County-Western Whatcom County-Western Skagit County-
Everett and Vicinity-Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Everett, Edmonds, Lynnwood,
Marysville, and Port Townsend
138 PM PST Wed Nov 4 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County, Everett and Vicinity and Admiralty Inlet Area.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
195 
WWUS76 KSEW 050453
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
853 PM PST Wed Nov 4 2020

WAZ001-503-506-507-510-050600-
/O.EXP.KSEW.WI.Y.0019.000000T0000Z-201105T0500Z/
San Juan County-Western Whatcom County-Western Skagit County-
Everett and Vicinity-Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Everett, Edmonds, Lynnwood,
Marysville, and Port Townsend
853 PM PST Wed Nov 4 2020

...WIND ADVISORY WILL EXPIRE AT 9 PM PST THIS EVENING...

Winds continue to gradually ease as the front slowly exits the
area. As such...winds have fallen below advisory criteria allowing
the advisory to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 4, 3:45 AM PST, 9 hours 53 minutes earlier.

Area forecast discussion, Nov 4, 3:45 AM PST, 9 hours 53 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
345 AM PST Wed Nov 4 2020

.SYNOPSIS...Warm front stalled over Western Washington today
dissipating tonight. Cold front moving into the area Thursday
slowly moving south into Oregon by early Friday morning. Dry and
cool northerly flow aloft over the weekend. Flow aloft becoming
northwesterly Monday and Tuesday with additional weather systems
reaching Western Washington.

&&

.SHORT TERM /TODAY THROUGH FRIDAY/...Satellite imagery shows
cloudy skies over Western Washington early this morning. Doppler
radar has some pockets of light rain mainly along the coast and
over the central and southern Puget Sound area. Temperatures are
mild at 3 am/11z, in the 50s and lower 60s.

The main message for today across the area is gray, drippy and
mild. Western Washington in the warm sector this morning with a
warm front offshore moving over the area and stalling later today.
Any lift will result in rain given the saturated lower levels of
the air mass. Temperatures throughout the day will only be a
couple of degrees different than what they are now with the cloud
cover and increasing precipitation. Highs in the mid 50s to mid
60s.

Warm front dissipating this evening with the rain out ahead of
the trailing cold front moving into the area tonight. As is the
case with the warm front the cold front too will stall over
Western Washington with an upper level trough digging south
offshore. Lows tonight in the upper 40s to mid 50s.

Cold front remaining stalled over the area most of Thursday as
the trough offshore continues to dig south. The front will start
to sag south during the afternoon but the end result is another
wet day for the area. Highs Thursday will only be a couple of
degrees warmer than the lows, mostly in the 50s.

Cold front continues to slowly sag south Thursday night taking the
rain with it into Oregon. Drying trend over the northern half of
the area early Friday morning with the front still close enough to
keep the mention of rain in the forecast from about Seattle south.
Cooler air mass behind the front will begin to move into the
region dropping lows Friday morning down into the 40s with some
upper 30s possible in the north with clearing skies.

Chance of rain over the southern portion of the area Friday
morning as the cold front exits to the south. Dry northerly flow
developing during the day will help reduce the cloud cover over
the area especially in the afternoon. Even with the sunshine highs
will continue to cool, in the upper 40s to mid 50s.

.LONG TERM /SATURDAY THROUGH TUESDAY/...Models in good agreement
for a dry weekend although the ECMWF is putting light rain closer
to the southern portion of the area Saturday night/Sunday morning
with another system moving by to the west and south. Flow aloft
turning northwesterly Sunday night with a system moving down the
British Columbia coast arriving Monday night followed by another
system later Tuesday. Model blend has put some low chance pops
over the interior Monday afternoon but GFS ensembles hold off the
precipitation over the interior until Monday night and the ECMWF
ensembles only have a couple of solutions with measurable
precipitation over the interior Monday afternoon. Will stay with
the idea from last night of confining the chance pops Monday to
the coast with rain spreading over the area Monday night into
Tuesday. Felton

&&

.AVIATION...Moist southwest flow continues with a weakening front
moving over the area early this morning. Another front will reach
the area this evening and that system is more vigorous. The air will
not really get a chance to dry between the two systems at all and
widespread MVFR with local IFR cigs and vsby will continue. The
mountains and hills will remain mostly obscured through tonight. 19

KSEA...Rain a times this morning and then a little break with
perhaps some improvement in cigs this afternoon. Another front
arrives this evening for yet another round of rain and blustery
southerly winds.

&&

.MARINE...A weakening front is moving ashore early this morning. A
more vigorous front will arrive this evening. A third system on
Thursday will track to our south for a period of lighter winds
across western WA. Northerly flow will develop on Friday with high
pressure over B.C. and Fraser River outflow winds might develop over
the weekend with the best chance Saturday night into Sunday
morning.

&&

.HYDROLOGY...Break in the precipitation early this morning has
allowed most of the rivers to either slow their rises or crest.
Another round of rain arriving today and continuing into Thursday
evening. Precipitation amounts in the North and Central Cascades
look to be in the one to two inch range with two to three inches
in the Olympics. This amount of rain will not be enough to push
rivers above flood stage Thursday or Friday. The hydrological
outlook product will be dropped with this reduced threat of
flooding. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 4 AM PST Thursday for Admiralty Inlet-
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm-East Entrance U.S.
     Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands-Puget Sound and Hood Canal-
     West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 9 PM this evening to 11 AM PST
     Thursday for Central U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 2:59 PM PSTGale WarningSEW7 hr
Nov 4, 2:59 PM PSTSmall Craft AdvisorySEW4 days

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.